Tropical spastic paraparesis/HTLV-1–associated myelopathy is a slowly progressive disorder of the spinal cord caused by the human T-lymphotrophic virus 1 (HTLV-1).
The human T-lymphotrophic virus 1 (HTLV-1) virus is similar to the human immunodeficiency virus (HIV), the virus that causes AIDS. The HTLV-1 virus can cause certain kinds of leukemia and lymphoma (cancers of the white blood cells). This virus is transmitted through sexual contact, use of illicit intravenous drugs, or exposure to blood. It can be transmitted from mother to child through breastfeeding. It is most common among prostitutes, IV drug users, people undergoing hemodialysis, and people from certain areas such as those near the equator, southern Japan, and parts of South America. A similar disorder can result from infection with a similar virus, human T-lymphotrophic virus 2 (HTLV-2).
The virus resides in white blood cells. Because the spinal fluid contains white blood cells, the spinal cord can be damaged. Damage to the spinal cord results more from the body's reaction to the virus than from the virus itself.
The muscles in both legs gradually become weak. People may not be able to feel vibrations and may lose the sense of where their feet and toes are (position sense). Their limbs feel stiff, movements become clumsy, and walking may become difficult. Muscle spasms in the legs are common, as is urinary incontinence. The disorder usually progresses over several years.
The diagnosis is usually based on symptoms and the person's risk of being exposed to the virus. Thus, a doctor may ask people about their sexual contacts and use of illicit intravenous drugs. Magnetic resonance imaging (MRI) of the spinal cord is done. Samples of blood and spinal fluid, obtained by a spinal tap (lumbar puncture), are tested for parts of the virus or antibodies to the virus.
Interferon-alpha, immune globulin (given intravenously), and corticosteroids (such as methylprednisolone, given by mouth) may help, although their usefulness has not been established. Spasms can be treated with muscle relaxants such as baclofen or tizanidine.
Last full review/revision August 2007 by Michael Rubin, MDCM